Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 20, 2014, 4:05 AM CDT for 18 counties in Kansas. It took effect at Mar 20, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2014, 4:05 AM CDT (09:05 UTC)
- In effect from
- Mar 20, 2014, 1:00 PM CDT
- Expired
- Mar 20, 2014, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2338 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
233 WWUS83 KTOP 200905 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 405 AM CDT THU MAR 20 2014 KSZ010>012-022>024-026-035>040-054>056-058-059-201800- /O.NEW.KTOP.FW.W.0006.140320T1800Z-140321T0000Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 405 AM CDT THU MAR 20 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS ACROSS EAST CENTRAL AND NORTHEAST KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 035 DICKINSON...FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * TIMING...WEATHER CONDITIONS ARE EXPECTED TO BE CONDUCIVE FOR EXTREME FIRE BEHAVIOR THROUGH THE AFTERNOON TODAY. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...BETWEEN 15 AND 20 PERCENT. * TEMPERATURES...IN THE MID 60S TO AROUND 70. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. AVOID ALL OUTDOOR BURNING AND DO NOT DISCARD CIGARETTES...CIGARS AND OTHER SMOKING MATERIAL OUT THE WINDOW. && $$ WOLTERS
2 follow-up statements
433 WWUS83 KTOP 201733 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1233 PM CDT THU MAR 20 2014 KSZ010>012-022>024-026-035>040-054>056-058-059-210000- /O.CON.KTOP.FW.W.0006.140320T1800Z-140321T0000Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 1233 PM CDT THU MAR 20 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW HUMIDITIES AND BREEZY CONDITIONS FOR EAST CENTRAL AND NORTHEAST KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 035 DICKINSON...FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 ANDERSON. * TIMING...WEATHER CONDITIONS ARE EXPECTED TO BE CONDUCIVE FOR EXTREME FIRE BEHAVIOR THROUGH THE AFTERNOON TODAY. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * TEMPERATURES...AROUND 70. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. AVOID ALL OUTDOOR BURNING AND DO NOT DISCARD CIGARETTES...CIGARS AND OTHER SMOKING MATERIAL OUT THE WINDOW. && $$
872 WWUS83 KTOP 202356 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 656 PM CDT THU MAR 20 2014 KSZ010>012-022>024-026-035>040-054>056-058-059-210100- /O.EXP.KTOP.FW.W.0006.000000T0000Z-140321T0000Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 656 PM CDT THU MAR 20 2014 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR EAST CENTRAL AND NORTHEAST KANSAS... WINDS WILL CONTINUE TO DECREASE WHILE RELATIVE HUMIDITY SLOWLY RISES THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:44 AM CDT, 21 minutes earlier.
Area forecast discussion, Mar 20, 3:44 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CDT Thu Mar 20 2014 .SHORT TERM...(Today and Tonight) Issued at 341 AM CDT THU MAR 20 2014 08Z water vapor shows a shortwave moving into the northern Rockies within west northwest flow. At the surface, a trough of low pressure has gradually been deepening along the lee of the central and northern Rockies while a surface ridge moves into the lower MS river valley. For today and tonight, the surface ridge along the gulf coast should prevent any deep moisture from returning north into KS. And the models show the shortwave over the northwest passing mainly to the north of the forecast area. Therefore the forecast calls for dry weather to continue. Strong mixing of the boundary layer to around 800 MB should help temps warm into the upper 60s and lower 70s this afternoon. Expect to see an increase in high cirrus as the day progresses. If the cirrus manages to be thick enough to limit insolation, the high forecast could be a degree or two on the warm side. Lows tonight are expected to be mild ahead of a cold front that is expected to just enter north central KS towards Sunrise Friday. Therefore have a lows from the mid 30s in Republic CO to the lower 40s over much of east central and parts of northeast KS. .LONG TERM...(Friday through Wednesday) Issued at 341 AM CDT THU MAR 20 2014 The current Pacific Northwest shortwave trough will progress eastward into the northern plains on Friday which will push the next cold front across the county warning area (cwa) through the day. With the stronger lift north and deeper moisture remaining south and east of the area...will continue with a dry forecast. Cooler air will however filter into the cwa through the day with highs from the upper 50s north to the middle 60s east central. Canadian high pressure will then filter into the cwa through the weekend with a return to below average temperatures for late March. Highs in the 40s will be common with partly to mostly cloudy skies. The coolest morning should be Sunday with readings primarily in the middle to upper 20s. Another northwest flow shortwave trough still looks on track to pass through the area on Monday with a chance for rain or snow during the day...then possibly lingering in the east central Monday night before exiting the area. It will make way for another cool day with highs mainly in the low to middle 40s. Although it will be dry on Tuesday....the associated reinforcing push of the cooler air will limit highs on Tuesday to only the upper 30s and lower 40s despite more sunshine than on Monday. Lows in the 20s will be common across the entire area both Tuesday and Wednesday mornings. As the Canadian high pressure center shifts eastward...a return to a more southerly flow across the area. The result will be moderating temperatures with highs back into the upper 40s and lower 50s on Wednesday. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1135 PM CDT WED MAR 19 2014 VFR conditions expected through the period. light southwest winds under 10 kts will increase to around 15 kts 16Z to 17Z with gusts to around 25 kts by 18Z. Winds will decrease around 00Z Friday to less than 10 kts from the southwest. Few clouds above 12kft expected. && .FIRE WEATHER... Issued at 341 AM CDT THU MAR 20 2014 Today is shaping up to be critical fire weather day due to gusty southwest winds and low relative humidities. The NAM and GFS show a weak surface wave lifting through north central KS this afternoon. As it does gusty southwest winds of 30 MPH are progged to spread over east central and northeast KS this afternoon. Additionally the deep mixing of the boundary layer is expected to cause dry air to remain close to the ground with min RH values around 20 percent. Most of the uncertainty lies with the RH values. If the high cirrus is thick enough, it may prevent afternoon temps from getting as warm as forecasted which could allow RH values to be a little higher. Also much of the model guidance shows dewpoint temps generally higher than I have them, but I expect deep mixing to keep the dewpoint temps low. However think wind gusts over 25 MPH is likely. So while extreme fire behavior may not be a slam dunk, think there are enough signs pointing at the potential and confidence in the overall forecast for a warm and dry day is better than average that we'll issue a red flag warning for this afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from 1 PM this afternoon to 7 PM CDT this evening FOR KSZ010>012-022>024-026-035>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...63 AVIATION...53 FIRE WEATHER...Wolters
Hazardous weather outlook, Mar 20, 4:02 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 AM CDT THU MAR 20 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-210915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 402 AM CDT THU MAR 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE RANGELAND FIRE DANGER INDEX WILL BE EXTREME ACROSS NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND VERY HIGH ACROSS THE NORTH CENTRAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH IN PORTIONS OF NORTH CENTRAL KANSAS FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.